Vol. 43, No. 3, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 308: 1
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Classes of unimodular abelian group matrices

Dennis Garbanati and Robert Charles Thompson

Vol. 43 (1972), No. 3, 633–646
Abstract

Let G be a finite abelian group, let G0 be the set of unimodular group matrices for G with rational integer entries, let G1 be the symmetric members of G0, and G2 the positive definite symmetric members of G0. Let K be either G1 or G2. On K impose the equivalence relation of group matrix congruence by asserting A B (for A,B K) if and only if C G0 exists such that A = CBC𝒯, where 𝒯 denotes transposition. M. Newman has estimated the number of classes under this equivalence relation, when G is cyclic. In this paper his study is continued for abelian groups. As part of the results it is shown that the class number of K is always a power of two, and when K is G1 the exact value of this class number is obtained. When K is G2 an upper bound for class number is found and shown to be sharp by exhibiting an infinite class of groups for which it is achieved.

Mathematical Subject Classification
Primary: 20E35
Milestones
Received: 1 June 1971
Published: 1 December 1972
Authors
Dennis Garbanati
Robert Charles Thompson